Chemotherapy Induced Peripheral Neuropathy (CIPN)

chemotherapy induced peripheral neuropathy cipnChemotherapy drugs are poisons that attack rapidly dividing cells (fast growing cells). They do not differentiate between healthy or diseased cells when they attack, so even healthy cells are destroyed by ‘chemo’ drugs. The theory behind using these toxins is that it will destroy the fast growing cancer cells before it does too much damage to normal cells.

Unfortunately, Chemotherapy is hardest on the nervous system. Nerve cells are more sensitive than most other cells to these toxins. It is reported that neuropathy is a common and expected part of treatment with the following chemotherapy drugs: platins (cisplatin, oxaliplatin), vincristine, taxols (paclitaxel and docetaxel) and more recently with bortezomib. After exposure to chemotherapy, damage can occur to the myelin producing cells (fatty sheath that helps insulate and protect nerve). Nerve damage is a common occurrence, thus, paving the way for the peripheral neuropathy as a side effect of chemotherapy treatment.

Patients taking cisplatin have experienced peripheral neuropathy as a side effect. The symptoms they describe are numbness and tingling. On examination they show a loss of deep tendon reflexes. This is indicative of a sensory neuropathy and has been shown to be linked to changes in calcium ion concentrations. This has a direct relationship on the calcium channels ability to function properly in order to generate a nerve impulse. German scientists have studied the channel currents based on calcium, sodium, and phosphorus and the effect of the addition of cisplatin.

Their studies revealed that cisplatin directly effects calcium homeostasis or balance and that the addition of cisplatin reduced the normal activity of the calcium channels. The theory for this is that cisplatin enters the neuron and slows the response of the calcium channels. This was shown to only affect the small neurons making this finding consistent with the symptoms that patients experience. Small neurons are responsible for sensory responses, whereas large neurons play more of a role in motor processes.

Nervous system damage may not always manifest immediately in chemotherapy patients. The onset of these symptoms is variable. Certain drugs may cause symptoms during or immediately after the first dose in some patients, while others may experience a delayed onset of symptoms, up to several weeks, months, or even years after the last dose. The severity of the neuropathy symptoms will be proportionate to the cumulative dosage of the drug received. Lastly, someone with pre-existing neuropathy (no matter what the cause) may be at risk for a more severe and longer lasting neuropathy.

Signs and symptoms include sensory impairment (tingling, numbness, burning, ), motor impairment (difficulty buttoning a shirt or holding a pen, muscle cramps and overall muscle pain), as well as, autonomic impairments (constipation). Other signs are loss of deep-tendon reflexes, sensory deficits (stocking glove distribution is most common), foot or wrist drop, or symmetric motor weakness.

Oxaliplatin can cause both an acute and chronic neuropathy. The acute process can begin during the drug infusion and include cold-induced paresthesias of the hands, feet, throat, and mouth area; the chronic form is a dose-dependent sensory neuropathy similar to other chemotherapy-induced neuropathies. Vincristine can cause sore throats and constipation, along with other motor neuropathic deficits.